Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

August 22, 20135 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 22, 2013, 6:04 AM CDT for 5 counties in Minnesota. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2013, 6:04 AM CDT (11:04 UTC)
Expired
Aug 22, 2013, 7:30 AM CDT
In force
86 min
Issued by
NWS Twin Cities, MN

Counties Blue Earth County, MN, Brown County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 11:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 11.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1849 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

862 
WWUS83 KMPX 221104
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 AM CDT THU AUG 22 2013

MNZ074>078-082>085-221230-
BLUE EARTH-BROWN-GOODHUE-LE
SUEUR-NICOLLET-RICE-STEELE-WASECA-WATONWAN-
604 AM CDT THU AUG 22 2013

...HEAVY RAIN DEVELOPING OVER BLUE EARTH...BROWN...GOODHUE...LE
SUEUR...NICOLLET...RICE...STEELE...WASECA AND WATONWAN COUNTIES
THROUGH 730 AM CDT...

AT 600 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF ST JAMES
TO 8 MILES SOUTH OF MANKATO TO CLAREMONT. THESE STORMS WERE MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4389 9484 4426 9487 4425 9303 4388 9309
TIME...MOT...LOC 1103Z 231DEG 9KT 4406 9460 4406 9394
          4405 9303

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 22, 4:10 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 22, 4:10 AM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 AM CDT THU AUG 22 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 410 AM CDT THU AUG 22 2013

SHORT TERM TRENDS POINT TO SOME ISOLATED THUNDER LIFTING AS FAR
NORTH AS DECAYING FRONTAL BOUNDARY...WITHIN INSTABILITY AXIS AND
NORTHERN PERIPHERY OF COMPLEX OVER IOWA. WILL HAVE TO INCLUDE THIS
FOR MUCH OF THE MORNING HOURS ANYWAY.

THIS CONVECTION IS BEING FORCED BY SOME WEAK LAYERED FRONTOGENESIS.
THIS IS PROGGED BE THE HRRR AND MEMBER 1 AND 2 OF THE HOPWRF TO
GRADUALLY WEAKEN AND DROP FARTHER SOUTH AS DRIER AIR TRIES TO DROP
SOUTHWEST ERODING THE BOUNDARY.  SHOULD SEE GRADUAL DRYING THEN INTO
THE AFTERNOON...AS SURFACE HIGH DROPS SOUTHEAST INTO TONIGHT.
CLOUDS SHOULD GIVE WAY TO CLEARING DURING THE DAY...AND CONTINUE
THIS TREND THROUGH THE NIGHT.  TEMPERATURES COOL A BIT TO THE LOWER
AND MIDDLE 80S OVER MOST OF THE AREA TODAY.  LOWS SHOULD COOL TO
AROUND 50 EAST AND AROUND 60 TO THE SOUTHWEST TONIGHT...AS DRIER AIR
MOVES ACROSS.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 410 AM CDT THU AUG 22 2013

THE MAIN WEATHER HEADLINE IN THE LONG TERM PORTION OF THE FORECAST
WILL BE BUILDING HEAT...AS MID LEVEL HEIGHTS GRADUALLY RISE IN
CONJUNCTION WITH THE EXTENSIVE RIDGE OVER THE CENTRAL CONUS. THE RETURN
OF THE HOT WEATHER WILL BE MET WITH THE ARRIVAL OF A WARM FRONT.
HAVE RETAINED 20-40 POPS FOR FRIDAY NIGHT INTO SATURDAY MORNING AS
THE AFOREMENTIONED FRONT BEGINS TO LIFT ACROSS THE AREA. ALTHOUGH
THE ORIENTATION OF THE 35-40KT PROGGED LLJ IS NOT IDEAL FOR
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY...INDICATIONS ARE THAT
IT SHOULD BE ADEQUATE FROM CENTRAL MN INTO WEST CENTRAL WI TO
WARRANT LOW CHANCE POPS CENTERED BETWEEN 06Z AND 18Z SATURDAY.
AFTER THAT...OTHER THAN A FEW STRAY SHOWERS/TS NORTH OF INTERSTATE
94 CLOSER TO THE BOUNDARY...MOSTLY DRY CONDITIONS ARE EXPECTED
THROUGH MONDAY AS THE WARM FRONT LIFTS INTO NORTHERN MN. AS THIS
OCCURS...TEMPERATURES WILL MODERATE INTO THE LOW/MID 90S FOR
SUNDAY THROUGH TUESDAY AS DEWPOINTS CREEP TO AROUND 70 DEGREES.
THIS COULD MEAN A PROLONGED PERIOD WITH A HEAT ADVISORY...WITH MAX
HEAT INDICES NEARING 100 DEGREES AND OVERNIGHT LOW TEMPS REMAINING
ELEVATED IN THE LOW/MID 70S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1056 PM CDT WED AUG 21 2013

CDFNT GRADUALLY PROGRESSING SEWD THRU THE AREA...IDENTIFIABLE BY
WINDS SHIFTING TO PREDOMINANTLY NW ALTHOUGH SPEEDS ARE DROPPING TO
5 KT OR LESS. MOST SITES NOW LOOK TO REMAIN VFR THRU THIS PERIOD.
MAINLY HIGH CLOUDS EXPECTED AT KAXN-KSTC...WITH SOME ADDITIONAL
MIDLVL CLOUDS TMRW AFTN AT KMSP-KRNH. THE MAIN CONCERNS THIS
PERIOD ARE AT KEAU AND KRWF THRU DAYBREAK. FOR KEAU...FLIGHT CONDS
HAVE ALREADY DROPPED TO LIFR DUE TO LOW CIGS...BUT THE THREAT OF
IFR/LIFR CIGS CONDS REMAIN THRU DAYBREAK AS THAT AREA RECEIVED
PLENTY OF RAIN THIS EVE...RESULTING IN PLENTY OF LOW LEVEL
MOISTURE AVAILABLE FOR LOW CIGS /IF WINDS DO NOT GO CALM/ OR FOG
/IF WINDS GO CALM/. EITHER WAY...AM ANTICIPATING AT LEAST TEMPO
PERIODS OF IFR/LIFR THRU DAYBREAK THEN VFR AFTERWARDS. FOR
KRWF...THERE ARE COMPETING SHORT-RANGE MODEL IDEAS THAT
SHWRS/TSTMS OVER NE NEBRASKA MAY SLIDE ENE ALONG THE FNT AND MOVE
INTO SW MN. CHCS ON THIS IDEA ARE LOW...AND HOURLY MODEL
INITIALIZATIONS DO NOT LINE UP FAVORABLY...SO HAVE KEPT KRWF DRY
BUT DID ADD IN A MIDLVL CIG OVERNIGHT. ALL SITES THEN GO VFR TMRW
AFTN ONWARD WITH NE WINDS IN THE 5-10 KT RANGE BEFORE DROPPING OFF
TMRW EVE.

KMSP...VFR THROUGHOUT WITH NO PRECIP EXPECTED. MAINLY HIGH CLOUDS
WITH OCNL CIGS AT TIMES...AND SOME PASSING MIDLVL CU CLOUDS. NO
CIGS EXPECTED TMRW AFTN ON THRU THE REST OF THE PERIOD. NE WINDS
THROUGHOUT...APPROACHING 10 KT TMRW AFTN...THEN DROPPING TO
LGT/VRBL TMRW EVE.

/OUTLOOK FOR KMSP/
FRI...VFR. SCHC OF SHRA/TSRA. SE WIND 5 TO 10 KTS.
SAT...OCNL MVFR-MAINLY VFR CIGS. CHANCE TSRA/SHRA. S WIND 10-18 KTS.
SUN...VFR. SW WIND 10-18 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Aug 22, 4:17 AM CDT, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
417 AM CDT THU AUG 22 2013

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
230930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
417 AM CDT THU AUG 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH CENTRAL MINNESOTA
TODAY. THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY NIGHT INTO
TUESDAY...PRIMARILY ALONG AND NORTH OF INTERSTATE 94. AT THIS
TIME...THE SEVERE THREAT APPEARS LOW.

HEAT INDICES OF 95 TO 100 DEGREES...AND POSSIBLY HIGHER IN
ISOLATED LOCATIONS...ARE EXPECTED ACROSS THE REGION SUNDAY
THROUGH TUESDAY. ADDITIONALLY...OVERNIGHT LOW TEMPERATURES ARE
FORECAST TO REMAIN ELEVATED IN THE LOW TO MID 70S.
THEREFORE...LITTLE RELIEF FROM THE HEAT WILL BE EXPERIENCED DURING
THE NIGHTTIME HOURS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 22, 4:24 AM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
424 AM CDT THU AUG 22 2013

MNZ065-067-073>075-221045-
BROWN-NICOLLET-REDWOOD-RENVILLE-SIBLEY-
424 AM CDT THU AUG 22 2013

AT 419 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTH OF FORT RIDGELY STATE PARK. THIS STORM WAS
MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FORT RIDGELY STATE PARK.
  MORGAN.
  EVAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4418 9464 4437 9496 4460 9480 4441 9396
TIME...MOT...LOC 0923Z 036DEG 8KT 4441 9472
Special weather statement, Aug 22, 6:04 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
604 AM CDT THU AUG 22 2013

MNZ074>078-082>085-221230-
BLUE EARTH-BROWN-GOODHUE-LE
SUEUR-NICOLLET-RICE-STEELE-WASECA-WATONWAN-
604 AM CDT THU AUG 22 2013

...HEAVY RAIN DEVELOPING OVER BLUE EARTH...BROWN...GOODHUE...LE
SUEUR...NICOLLET...RICE...STEELE...WASECA AND WATONWAN COUNTIES
THROUGH 730 AM CDT...

AT 600 AM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF ST JAMES
TO 8 MILES SOUTH OF MANKATO TO CLAREMONT. THESE STORMS WERE MOVING
NORTHEAST AT 10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE EXPECTED
WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4389 9484 4426 9487 4425 9303 4388 9309
TIME...MOT...LOC 1103Z 231DEG 9KT 4406 9460 4406 9394
          4405 9303

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 4:24 AM CDTSpecial Weather StatementMPXBrown, Nicollet81 min
Aug 22, 4:40 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet50 min
Aug 22, 6:36 AM CDTAreal Flood AdvisoryMPXBlue Earth, Waseca4 hr

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.